Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2003, 6:56 PM CDT for Bledsoe County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 25, 2003, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Bledsoe County, TN
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405 WUUS54 KMRX 252356 SVRMRX TNC007-260045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 656 PM CDT FRI APR 25 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN EAST TENNESSEE * UNTIL 745 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF OLD CUMBERLAND...OR 13 MILES WEST OF PIKEVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT CREST AROUND 710 PM CDT MELVINE AROUND 725 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3575 8553 3558 8548 3537 8523 3576 8498 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 5:00 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 25, 5:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 600 PM EDT FRI APR 25 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 600 PM EDT FRI APR 25 2003 ISSUED QUICK UPDATE TO EXTEND SEVERE THUNDERSTORM WATCH FOR THE SOUTHWESTERN ZONES. NO OTHER CHANGES MADE AT THIS TIME. .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EDT FRI APR 25 2003 CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER NEAR PADUCAH...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS WEST TN AND ALONG THE MS/AL BORDER. LOCAL RADARS INDICATE SOME WEAK TSTORMS ACROSS SOUTHEAST TN...BUT THESE STORMS SHOULD GRADUALLY INCREASE IN INTENSITY AND COVERAGE AS THE FRONT APPROACHES THE FORECAST AREA. INSTABILITY IS EXPECTED TO INCREASE LATER THIS AFTERNOON AND EARLY EVENING...AS COLDER TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW MOVE OVER THE FORECAST AREA. THINK THE MAIN THREATS FROM TSTORMS THIS EVENING WILL BE THE POSSIBILITY OF LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE POSSIBLE. MODELS ARE IN GOOD AGREEMENT WITH THE MOVEMENT OF THIS LOW OUT OF THE REGION BY TOMORROW NIGHT...WITH MOSTLY SUNNY SKIES EXPECTED ON SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE REGION. IN THE EXTENDED...A WEAK COLD FRONT IS EXPECTED TO STALL OUT NEAR THE FORECAST AREA ON WEDNESDAY...BRINGING A CHANCE FOR MAINLY AFTERNOON AND EVENING TSTORMS THROUGH FRIDAY. AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 55 69 50 78 / 90 20 0 0 TYS 55 66 49 76 / 90 30 0 0 TRI 53 63 44 74 / 90 40 0 0 OQT 55 66 49 76 / 90 30 0 0 .MRX... NC...NONE. TN...NONE. VA...NONE. DMG ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1020 AM EDT FRI APR 25 2003 CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER THE MISSOURI BOOTHEEL...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS THE LOWER MS VALLEY. LOCAL RADARS INDICATE SOME LIGHT SHOWERS CONTINUING ACROSS THE FORECAST AREA...WITH SATELLITE IMAGES REVEALING SOME CLOUD BREAKS ACROSS MIDDLE TN. THINK THAT THESE CLOUD BREAKS SHOULD CONTINUE TO EXPAND SOME OVER THE TN VALLEY THIS AFTERNOON...WHICH SHOULD DESTABILIZE THE AIRMASS ENOUGH TO GENERATE A LINE OF TSTORMS WITH THE FRONT AS IT MOVES THROUGH THE FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS SHOULD BECOME SEVERE THIS AFTERNOON WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES...MAINLY ACROSS SOUTHEAST TN. CURRENT FORECAST AND HAZARDOUS WEATHER OUTLOOK LOOK TO BE IN GOOD SHAPE OVERALL...BUT WILL UPDATE THE FORECAST THIS MORNING TO RAISE MAXES A CATEGORY WITH SOME CLOUD BREAKS EXPECTED THIS AFTERNOON. DMG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT FRI APR 25 2003 RADAR INDICATING SHOWERS AND THUNDERSTORMS TRACKING EAST ACROSS MIDDLE TN AHEAD UPPER/SURFACE LOW AND FRONT. ALSO NORTHERN EDGE OF MCS IN AL/GA HITTING SOUTHERN COUNTIES. MODELS AGREE ON BRINGING SYSTEM ACROSS THE REGION TODAY AND TONIGHT. THUNDERSTORMS SHOULD DEVELOP ALONG THE SURFACE FRONT TODAY. GOOD INSTABILITY THIS AFTERNOON...ALONG WITH A 30-40 LOW LEVEL JET. WILL MENTION POSSIBLE SEVERE THUNDERSTORMS IN THE CENTRAL AND SOUTHERN ZONES WHERE THE BEST INSTABILITY IS EXPECTED. UPPER LOW MOVES OUT ON SATURDAY... WITH DRY WEATHER WORKING IN FOR SATURDAY NIGHT. A PLEASANT DAY EXPECTED ON SUNDAY. DRY WEATHER CONTINUES UNTIL THE END OF NEXT WEEK. CHA 70 55 69 51 / 90 80 20 10 TYS 67 54 66 49 / 90 80 30 10 TRI 64 53 63 47 / 90 80 40 10 OQT 67 54 66 49 / 90 80 30 10 GH
Hazardous weather outlook, Apr 25, 4:45 AM CDT, 14 hours 11 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS MUCH OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA... AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO BE PULLED NORTH INTO THE REGION DUE TO BREEZY SOUTHERLY WINDS TODAY. AS THE COLD FRONT PULLS INTO THE TENNESSEE VALLEY...THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE AND NORTHERN ALABAMA BY EARLY THIS AFTERNOON. THESE STORMS WILL MOVE NORTHEAST AT 30 MPH INTO EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. DUE TO STRONG WINDS AND VERY COLD AIR ALOFT...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN CONCERN FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE. THE GREATEST POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM TAZEWELL TO MORRISTOWN TO GATLINBURG. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCH AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Special weather statement, Apr 25, 5:15 PM CDT, 1 hour 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-260200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 615 PM EDT FRI APR 25 2003 ...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 1000 PM EDT ALONG THE SOUTHERN CUMBERLAND PLATEAU AND ADJACENT COUNTIES... COLD CORE UPPER LOW CONTINUES TO MOVE SLOWLY EAST ACROSS WESTERN KENTUCKY THIS EVENING. A SURFACE COLD FRONT ACROSS MIDDLE TENNESSEE AND ALABAMA WILL BE PUSHED EASTWARD BY THE UPPER LOW OVERNIGHT. THE ATMOSPHERE TO THE EAST OF THE COLD FRONT HAS DESTABILIZED THIS AFTERNOON AND THE THREAT OF SEVERE THUNDERSTORMS LOOKS LIKELY THIS EVENING. INTENSE ACTIVITY IS EXPECTED UNDER THE LOW IN KENTUCKY AND IN ADVANCE OF THE FRONT IN ALABAMA AND GEORGIA. THE MAIN THREAT FROM THESE STORMS ACROSS EAST TENNESSEE WILL BE DAMAGING WINDS AND VERY LARGE HAIL. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 6:49 PM CDT | Severe Thunderstorm Warning | MRX | Sequatchie | 26 min |
| Apr 25, 6:51 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.